Oklahoma, 2016Damaging Winds in Oklahoma, September 17, 2016
September 17, 2016 · NWS SHV · 5 events in 1 county or zone
Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved across eastern Upshur County Texas, which downed a few trees and damaged a barn north of Ore City. Later in the evening, a complex of showers and thunderstorms developed over Central Oklahoma along a shortwave trough that traversed east into Eastern Oklahoma and Western Arkansas in a continued unstable air mass. These storms were frequently severe across Southeast Oklahoma, downing numerous trees and power lines across Southwest and Southern McCurtain County, with trees also falling on homes and vehicles just north of Valliant. These storms gradually weakened as they moved into Southwest Arkansas after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 17, 6:43 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 17, 6:43 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
743 PM CDT SAT SEP 17 2016
.AVIATION...
For the 18/00Z TAFs, VFR conditions prevail at all terminal sites
this evening as convection continues to slowly diminish across the
region. Have left VCTS in for the first few hours of the period at
TXK/ELD as showers and storms continue to develop along a frontal
boundary nearing the I-30 corridor. This front may make additional
southward progress tonight as fast-moving upper level shortwave
advances southeast toward the Red River Valley. This upper trough
may allow additional convection to affect the TXK terminal closer
to 18/06Z but have left any TS mention out for the time being. A
more broad scale trough over the TX/OK panhandle region will also
shift east across the northern half of our region on Sunday so a
better chance of showers and storms may come during the latter
half of the TAF period. For now, have only added this possibility
at TXK/ELD where confidence is higher but may need to include the
I-20 terminals as well for late Sunday morning through afternoon
as this trough shifts overhead. Winds will continue to be light
and mostly variable as the surface boundary lingers, and this will
likely lead to another round of fog around daybreak with patchy
low cigs also possible. MVFR/IFR conditions will only be a concern
during the mid to late morning hours on Sunday. Higher wind speeds
and gusts will be associated with any convection in and around the
terminal sites, mainly after 18/15Z. /19/
&&
.PREV DISCUSSION... /issued 234 PM CDT SAT SEP 17 2016/
DISCUSSION...
Afternoon convection beginning to develop across portions of East
Texas this afternoon ahead of a weak cold front. Afternoon showers
and thunderstorms to continue to increase in coverage through the
remainder of the afternoon before diminishing by sunset. Still
some uncertainty on where front will stall over the next 24 hours.
Current thinking is that front will linger along and north of
Interstate 20 on Sunday maintaining scattered afternoon showers
and thunderstorm to the Arklatex. High temperatures on Sunday to
range from the upper 80s across portions of Southwest Arkansas and
Southeast Oklahoma to the lower to middle 90s across Deep East
Texas and portions of North Louisiana.
Conditions to improve on Monday as upper-level ridge strengthens
across the region. High temperatures through mid week will climb
into the mid to upper 90s. Upper-level ridge is forecast to
weaken late in the workweek allowing for high temperatures to
gradually fall into the lower 90s.
Otherwise, a fairly robust upper-level disturbance to bring a
decent chance of showers and thunderstorms to the Arklatex next
weekend. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 93 73 97 / 20 50 10 10
MLU 73 92 72 95 / 10 40 10 10
DEQ 71 88 68 93 / 30 50 10 10
TXK 72 89 70 94 / 20 50 10 10
ELD 73 89 70 93 / 20 50 10 10
TYR 75 92 73 96 / 20 40 10 10
GGG 75 92 72 96 / 20 50 10 10
LFK 74 94 74 96 / 10 40 10 10
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/05
Hazardous weather outlook, Sep 17, 10:46 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT SEP 17 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT SAT SEP 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE FOUR STATE REGION THIS AFTERNOON. AS WITH ANY
THUNDERSTORM ACTIVITY THAT DEVELOPS...DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE. CONVECTION SHOULD DISSIPATE QUICKLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION ON SUNDAY AS AN UPPER-LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. ANY CONVECTION ON SUNDAY SHOULD
DISSIPATE QUICKLY SUNDAY EVENING. OTHERWISE...HIGH TEMPERATURES
TO CLIMB INTO THE MIDDLE TO UPPER 90S EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.
In the hours before
Special weather statement, Sep 17, 2:55 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT SAT SEP 17 2016
ARZ060-061-172200-
NEVADA AR-HEMPSTEAD AR-
355 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NEVADA AND EAST CENTRAL HEMPSTEAD
COUNTIES UNTIL 500 PM CDT...
AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRESCOTT...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRESCOTT...EMMET...BLEVINS...PERRYTOWN...ROSSTON...WILLISVILLE...
BODCAW...BLUFF CITY...WHITE OAK LAKE STATE PARK...CALE...SUTTON...
YOUNG...MORRIS...BOUGHTON...LANEBURG...MOUNT MORIAH...
WATERLOO AND READER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3388 9331 3384 9329 3384 9326 3383 9326
3383 9323 3382 9320 3380 9318 3381 9315
3377 9310 3353 9311 3346 9337 3387 9367
TIME...MOT...LOC 2054Z 319DEG 16KT 3380 9330
VIISpecial weather statement, Sep 17, 4:43 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT SAT SEP 17 2016
ARZ061-071-072-172330-
NEVADA AR-LAFAYETTE AR-COLUMBIA AR-
543 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUMBIA...
NORTHEASTERN LAFAYETTE AND SOUTHWESTERN NEVADA COUNTIES UNTIL 630 PM
CDT...
AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 4 MILES NORTH OF BUCKNER...OR 3 MILES NORTH NORTHEAST OF
STAMPS...MOVING SOUTH AT 10 MPH.
PEA TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAGNOLIA...STAMPS...WALDO...BUCKNER...SMITHLAND...MOUNT VERNON...
FALCON...MARS HILL...BETHEL...LERCH...CORNELIUS AND MCKAMIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3345 9356 3350 9337 3326 9323 3320 9353
TIME...MOT...LOC 2242Z 342DEG 10KT 3341 9346
15
Special weather statement, Sep 17, 5:20 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT SAT SEP 17 2016
TXZ096-180000-
RED RIVER TX-
620 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED RIVER COUNTY
UNTIL 700 PM CDT...
AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST EAST OF CLARKSVILLE...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...ANNONA...BRYARLY AND ENGLISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3377 9491 3369 9475 3361 9475 3350 9490
3362 9511
TIME...MOT...LOC 2320Z 228DEG 12KT 3359 9501
15Local storm report, Sep 17, 6:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 NNW ORE CITY 32.85N 94.73W
09/17/2016 UPSHUR TX PUBLIC
SEVERAL TREES WERE BLOWN DOWN AND A BARN WAS DAMAGED
ALONG HIGHWAY 259 JUST NORTH OF HIGHWAY 155 NORTH OF ORE
CITY.
&&
EVENT NUMBER SHV1600690
15Special weather statement, Sep 17, 6:08 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT SAT SEP 17 2016
OKZ077-180100-
MCCURTAIN OK-
708 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN COUNTY
UNTIL 800 PM CDT...
AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF IDABEL...OR JUST NORTH OF HAWORTH...MOVING SOUTHEAST
AT 5 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAWORTH...CERROGORDO...AMERICA...BOKHOMA...MOON...
SHINEWELL AND GOODWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3393 9448 3388 9448 3375 9452 3381 9475
3398 9469
TIME...MOT...LOC 0007Z 286DEG 6KT 3388 9464
19Special weather statement, Sep 17, 7:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 PM CDT SAT SEP 17 2016
OKZ077-180245-
MCCURTAIN OK-
856 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
945 PM CDT...
AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLOUDY...OR 21 MILES EAST OF ANTLERS...MOVING SOUTHEAST AT 30
MPH. ANOTHER STORM STORM WAS LOCATED JUST SOUTH OF BETHEL...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WRIGHT CITY...VALLIANT...MILLERTON...RUFE...RINGOLD...MOUNT HERMAN...
SLIM...BATTIEST...PICKENS...BETHEL AND SHERWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3451 9490 3428 9459 3393 9512 3394 9516
3423 9515 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 0153Z 318DEG 25KT 3427 9525
19Thunderstorm Wind, McCurtain
- When
- September 17, 8:15 PM CST
- Where
- McCurtain County, 3.76 mi SE of Ringold
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 34.176, -95.091
Numerous trees were blown down along with power lines. A roof was blown off a home in the Ringgold community.
Thunderstorm Wind, McCurtain
- When
- September 17, 8:35 PM CST
- Where
- McCurtain County, 2.15 mi SSE of Slim
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.050, -95.090
Numerous trees and powerlines were downed north of Valliant, Oklahoma.
Thunderstorm Wind, McCurtain
- When
- September 17, 9:10 PM CST
- Where
- McCurtain County, 0.57 mi W of Boss
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.830, -94.880
A 58 mph gust was measured by the Idabel, Oklahoma Mesonet station.
Thunderstorm Wind, McCurtain
- When
- September 17, 9:15 PM CST
- Where
- McCurtain County, 0.69 mi S of Haworth
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.840, -94.650
Numerous trees and powerlines were downed in the Haworth, Oklahoma community.
Thunderstorm Wind, McCurtain
- When
- September 17, 9:35 PM CST
- Where
- McCurtain County, 2.21 mi NE of America
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.840, -94.520
Numerous trees and powerlines were downed east of Haworth, Oklahoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, September 17, 20162 injured · $4.5 million · EF0 · 12 events
- Tornado and Flash Flooding in Texas, September 17, 2016$236,000 · EF1 · 17 events
- Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016$38,000 · 1 in hail · 21 events
- Damaging Winds in New York, September 17 to 18, 2016$60,000 · 50 kt wind · 5 events
- Tornado in Pennsylvania, September 17, 2016$20,000 · EF1 · 1 event
- Tornadoes and Hail in Colorado, September 17, 2016$46,000 · EF0 · 4 events
- Tornadoes and Hail in Texas, September 17, 2016EF0 · 17 events
- Damaging Winds in Pennsylvania, September 17, 2016$15,000 · 60 kt wind · 2 events
- Hail in New Mexico, September 17, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 17, 20161.75 in hail · 6 events
- Hail in Kansas, September 17, 20161.25 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 17, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650303, 650304, 650305, 650306, 650307.